Virginia, 2011

Hail in Virginia, May 11, 2011

May 11, 2011 · NWS RNK · 7 events in 1 county or zone

A few severe thunderstorms developed under a warm and unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A few severe thunderstorms developed under a warm and unstable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 11, 2:48 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, May 11, 2:48 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED MAY 11 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN SITUATED FROM NORTHERN KENTUCKY
THROUGH WESTERN NORTH CAROLINA HEADING INTO THE END OF THE
WORKWEEK...WHICH WILL PROVIDE THE FOCUS FOR SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY. SHOWER AND THUNDERSTORM ACTIVITY IS
EXPECTED TO INCREASE OVER THE WEEKEND AS AN UPPER LEVEL
DISTURBANCE APPROACHES THE AREA.

&&

.NEAR TERM /THROUGH THURSDAY/...
RADAR INDICATES THAT THE WEATHER IS BEHAVING ITSELF THIS
AFTERNOON...ALTHOUGH SURFACE HEATING SEEMS TO BE TAKING OFF A
LITTLE ACROSS THE WESTERN HALF OF THE FORECAST REGION WHERE MID
AND HIGH CLOUDS ARE DIMINISHING. THIS INCREASED HEATING MAY HELP
TRIGGER A FEW SHOWERS AND THUNDERSTORMS DURING THE EVENING...
ALTHOUGH NOT NEARLY TO THE INTENSITY OR COVERAGE THAT WE
EXPERIENCED LAST NIGHT.

PLENTY OF CLOUD COVER...AND DEWPOINT TEMPERATURES RANGING FROM THE
UPPER 50S TO LOW 60 ACROSS THE REGION WILL MAKE FOR ANOTHER WARM
NIGHT ACROSS OUR FORECAST AREA. EXPECT OVERNIGHT LOWS TO RANGE
FROM THE UPPER 50S GENERALLY ALONG THE SPINE OF THE BLUE
RIDGE...TO THE LOW 60S ACROSS THE PIEDMONT REGION AND FOR PORTIONS
OF SOUTHEAST WEST VIRGINIA.

WITH ABUNDANT ATMOSPHERIC MOISTURE AND GENTLE SOUTHEASTERLY
UPSLOPE WINDS OVERNIGHT...WE CAN EXPECT TO START THURSDAY MORNING
OFF WITH SOMEWHAT FOGGY CONDITIONS ACROSS THE REGION. LOW VISIBILITIES
WILL IMPROVE BY 10 AM...BUT WILL STILL KEEP LOW CLOUDS AROUND THE
AREA THROUGH AFTERNOON. TOMORROW AFTERNOON WILL BRING ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS...WITH BETTER CHANCES AGAIN FOUND
ACROSS THE WESTERN HALF OF THE REGION. SINCE DO NOT SEE MUCH
CHANGE IN THE OVERALL WEATHER PATTERN...EXPECT THURSDAY AFTERNOON
TEMPERATURES TO BE SIMILAR TO TODAYS...WITH HIGHS RANGING FROM THE
UPPER 60S TO THE MID 70S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MOST ACTIVE DAY FIGURES TO BE LATER SATURDAY AS A WAVE OF LOW
PRESSURE RIDES NE ALONG THE OCCLUDED BOUNDARY INTO THE SOUTHSIDE
AND PIEDMONT. TYPICALLY THIS IS A GOOD SEVERE SETUP HOWEVER
DRENCHED PROFILES SUGGEST PLENTY OF CLOUDS AROUND LIMITING
SUNSHINE. WILL HOLD OFF ON ANY HWO MENTION FOR NOW. LACKING A
TRIGGER ON FRIDAY...AND POPS MAY BE TOO HIGH IF THICK CLOUDS STAY
IN PLACE AND STORMS ARE ONLY DEPENDENT ON THE DWINDLING EASTERLY
COMPONENT. CONTINUED TEMPS BLO MOS THINKING THAT CLDS WILL NEVER
REALLY SCOUR OUT ENOUGH FOR ANY RAPID TEMP RISES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
OMEGA BLOCK OVER THE ROCKIES WILL BECOME A REX BLOCK WITH HIGHER
HEIGHTS JUST SOUTH OF HUDSON BAY NORTH OF A CLOSED LOW OVER
WESTERN KY/TN...INTO WEDNESDAY. BOTH THE ECMWF AND THE GFS DUMP
ADDITIONAL DISTURBANCES INTO THE CLOSED UPPER LOW...WHICH WILL
KEEP THE WEATHER DAM...WET AND COOL THROUGH JUST ABOUT THE ENTIRE
LONG TERM. WATER PROBLEMS MAY BECOME AN ISSUE WITH SO MANY DAYS OF
SHOWERS AND STORMS. AS THE GYRE DIVES SOUTH OF THE CWA INTO EARLY
NEXT WEEK...TEMPS WILL STRUGGLE TO GET TO THE LOWER 70S
REGIONWIDE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VISIBILITIES HAVE IMPROVED TO BETTER THAN 6 MILES ACROSS THE
REGION THIS AFTERNOON...HOWEVER LOW CLOUDS ARE STILL HANGING ON
IN PATCHES. EXPECT THESE REMAINING LOW CLOUDS TO LIFT ABOVE 3KFT
BY AROUND 11/20Z...ALTHOUGH ALL AIRPORTS WILL REMAIN BROKEN TO
OVERCAST THROUGHOUT THE 11/18Z TAF PERIOD.

A FEW SHOWERS AND THUNDERSTORMS HAVE ATTEMPTED TO DEVELOP DURING
THIS MORNING AND AFTERNOON...HOWEVER THEY COULD NOT HOLD TOGETHER
DUE TO HIGH PRESSURE ALOFT. FORECAST MODELS ARE BRINGING ANOTHER
WEAK DISTURBANCE ACROSS OUR REGION THIS EVENING...IN THE 11/22Z TO
12/01Z TIME FRAME...WHICH HAS THE POTENTIAL TO TRIGGER ANOTHER
ROUND OF SHOWERS AND ISOLATED THUNDERSTORMS. HAVE THEREFORE
INTRODUCED WORDING INTO THE TAFS FOR BLF...LWB...BCB AND ROA...
ALTHOUGH ADMIT THAT THIS ACTIVITY MAY BE SO SPOTTY THAT IT DOES
NOT REACH ALL OF THESE AIRPORTS. ANY ACTIVITY WHICH DOES DEVELOP
IS EXPECTED TO DIMINISH AFTER 12/01Z WITH THE LOSS OF DAYTIME
HEATING.

THE NEXT CONCERN WILL BE THE REDEVELOPMENT OF LOW CEILINGS AND LOW
VISIBILITIES OVERNIGHT. IFR CONDITIONS ARE EXPECTED TO BE
WIDESPREAD BY 12/06Z...WITH VISIBILITIES IN THE 1SM TO 2SM RANGE
AND CEILINGS BELOW 1 KFT...THANKS TO VERY WEAK SOUTHEASTERLY
UPSLOPE FLOW AND ABUNDANT SOIL MOISTURE ACROSS THE AREA.
AS WITH TODAY...EXPECT THAT IMPROVEMENTS WILL BE GRADUAL FOR
THURSDAY MORNING AND AFTERNOON.

EXPECT A SIMILAR WEATHER PATTERN TO HOLD FOR FRIDAY ACROSS OUR
AREA...WITH WEAK IMPULSES TRIGGERING SPOTTY SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE REGION. WILL BE KEEPING AN EYE ON
THIS WEEKEND HOWEVER AS AN UPPER LEVEL LOW APPROACHES OUR REGION...
WHICH WILL INCREASE OUR CHANCE FOR SHOWERS AND THUNDERSTORMS
HEADING INTO THE BEGINNING OF NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...NF
Hazardous weather outlook, May 11, 2:15 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT WED MAY 11 2011

NCZ001-002-018-019-VAZ007-009-010-012-015-WVZ042-043-121915-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
MERCER-SUMMERS-
315 PM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING
ACROSS THE NORTH CAROLINA MOUNTAINS...MOUNTAIN EMPIRE REGION OF
VIRGINIA...AND PORTIONS OF SOUTHEAST WEST VIRGINIA. THESE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...PERIODS
OF HEAVY RAIN...AND NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ011-013-014-016>020-022>024-032>035-043>047-058-
059-WVZ044-045-121915-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-GILES-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-GREENBRIER-
315 PM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

16

In the hours before

Local storm report, May 11, 12:01 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 NE SALTVILLE          36.92N 81.70W
05/10/2011                   SMYTH              VA   911 CALL CENTER

            TREES DOWN.

0735 PM     HAIL             6 N CHILHOWIE           36.88N 81.67W
05/10/2011  E0.75 INCH       SMYTH              VA   PUBLIC

            DIME SIZE HAIL WITH MINOR DAMAGE TO GARDEN.

&&
Local storm report, May 11, 12:08 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
108 PM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             4 SSE ASBERRYS          36.97N 81.52W
05/10/2011  E0.88 INCH       SMYTH              VA   TRAINED SPOTTER

0420 PM     HAIL             3 SSE CLAYPOOL HILL     37.02N 81.73W
05/10/2011  E0.50 INCH       TAZEWELL           VA   OTHER FEDERAL

0450 PM     HAIL             DUGSPUR                 36.82N 80.62W
05/10/2011  E0.88 INCH       CARROLL            VA   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL FELL IN THE COMMUNITY OF DUGSPUR
            COVERING THE GROUND UP TO TWO INCHES DEEP.

0520 PM     HAIL             2 SE DUGSPUR            36.79N 80.59W
05/10/2011  E2.00 INCH       CARROLL            VA   PUBLIC

            1.5 TO 2 INCH HAIL IS FALLING ON NESTER SCHOOL ROAD IN
            THE COMMUNITY OF DUGSPUR.

0525 PM     HAIL             1 W LAUREL FORK         36.72N 80.54W
05/10/2011  E1.00 INCH       CARROLL            VA   PUBLIC

            HAIL AT LEAST 1 INCH IN DIAMETER IS FALLING ALONG
            DANVILLE PIKE.

0545 PM     HAIL             4 WSW ARARAT            36.58N 80.58W
05/10/2011  E1.00 INCH       PATRICK            VA   PUBLIC

            1 INCH HAIL FELL ALONG WILLIS GAP ROAD.

0614 PM     HAIL             5 NNE HINTON            37.74N 80.88W
05/10/2011  E1.00 INCH       SUMMERS            WV   DEPT OF HIGHWAYS

            ENOUGH TO SHOVEL NEAR SANDSTONE.

0642 PM     HAIL             1 SE DUBLIN             37.11N 80.69W
05/10/2011  E1.25 INCH       PULASKI            VA   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED BY SPOTTER ON WALNUT
            STREET.

0645 PM     HAIL             DUBLIN                  37.12N 80.70W
05/10/2011  E0.75 INCH       PULASKI            VA   TRAINED SPOTTER

0648 PM     HAIL             2 SE DUBLIN             37.10N 80.68W
05/10/2011  E1.00 INCH       PULASKI            VA   COUNTY OFFICIAL

0648 PM     HAIL             DUBLIN                  37.12N 80.70W
05/10/2011  E1.75 INCH       PULASKI            VA   PUBLIC

0651 PM     HAIL             DUBLIN                  37.12N 80.70W
05/10/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

0655 PM     HAIL             4 SE DUBLIN             37.08N 80.65W
05/10/2011  E1.00 INCH       PULASKI            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL AT EXIT 101 ON INTERSTATE 81. TIME
            ESTIMATED FROM RADAR.

0700 PM     HAIL             1 E GAP MILLS           37.57N 80.40W
05/10/2011  E1.50 INCH       MONROE             WV   PUBLIC

            PUBLIC REPORTED 20 TO 30 MIN OF HAIL JUST UNDER GOLF BALL
            SIZE ON SWEET SPRINGS VALLEY ROAD.

0700 PM     TSTM WND DMG     3 E UNION               37.58N 80.48W
05/10/2011                   MONROE             WV   911 CALL CENTER

            ONE TREE DOWN

0701 PM     HAIL             5 W PAINT BANK          37.56N 80.38W
05/10/2011  E0.75 INCH       MONROE             WV   PUBLIC

0710 PM     HAIL             RICHLANDS               37.10N 81.80W
05/10/2011  E1.00 INCH       TAZEWELL           VA   TRAINED SPOTTER

0710 PM     HAIL             CEDAR BLUFF             37.09N 81.76W
05/10/2011  E1.00 INCH       TAZEWELL           VA   PUBLIC

0718 PM     HAIL             ROANOKE                 37.28N 79.96W
05/10/2011  E1.00 INCH       CITY OF ROANOKE    VA   LAW ENFORCEMENT

            1 INCH HAIL IS FALLING IN DOWNTOWN ROANOKE.

0722 PM     HAIL             VINTON                  37.27N 79.89W
05/10/2011  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

0724 PM     HAIL             VINTON                  37.27N 79.89W
05/10/2011  E1.00 INCH       ROANOKE            VA   TRAINED SPOTTER

            QUARTER SIZE HAIL

0730 PM     TSTM WND DMG     5 NE SALTVILLE          36.92N 81.70W
05/10/2011                   SMYTH              VA   911 CALL CENTER

            TREES DOWN.

0735 PM     HAIL             6 N CHILHOWIE           36.88N 81.67W
05/10/2011  E0.75 INCH       SMYTH              VA   PUBLIC

            DIME SIZE HAIL WITH MINOR DAMAGE TO GARDEN.

0742 PM     HAIL             6 N ROANOKE             37.36N 79.96W
05/10/2011  E0.88 INCH       ROANOKE            VA   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED NEAR EXIT 146 ON I-81 ON
            PLANTATION ROAD

0800 PM     HAIL             3 SE RENICK             37.96N 80.33W
05/10/2011  E0.75 INCH       GREENBRIER         WV   TRAINED SPOTTER

            HAIL ABOUT THE SIZE OF A DIME

0805 PM     HAIL             1 ESE PENHOOK           36.98N 79.62W
05/10/2011  E0.75 INCH       FRANKLIN           VA   TRAINED SPOTTER

            DIME SIZE HAIL.

0814 PM     HAIL             CHRISTIANSBURG          37.14N 80.40W
05/10/2011  E0.88 INCH       MONTGOMERY         VA   TRAINED SPOTTER

0859 PM     FLASH FLOOD      4 W BLACKSBURG          37.23N 80.50W
05/10/2011                   MONTGOMERY         VA   DEPT OF HIGHWAYS

            RT 654S-BROOKSFIELD RD CLOSED DUE TO HIGH WATER.

0924 PM     LIGHTNING        1 SW CLAYPOOL HILL      37.05N 81.77W
05/10/2011                   TAZEWELL           VA   911 CALL CENTER

            LIGHTNING CAUSED FIRE AT HOUSE. SIGNIFICANT DAMAGE.

1100 PM     TSTM WND DMG     BEECH MOUNTAIN          36.21N 81.89W
05/10/2011                   WATAUGA            NC   LAW ENFORCEMENT

            TREES DOWN

&&
Special weather statement, May 11, 5:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT WED MAY 11 2011

NCZ002-003-019-VAZ012-015-016-112315-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-WYTHE VA-
618 PM EDT WED MAY 11 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON...
SURRY...WILKES AND WYTHE COUNTIES...

AT 617 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF SPEEDWELL...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SPRING VALLEY...AND SPRING VALLEY AROUND 625
PM...BYLLESBY AROUND 630 PM...FRIES...AND INDEPENDENCE AROUND 635
PM...GALAX CITY...AND BAYWOOD AROUND 645 PM...ENNICE...AND PIPERS GAP
AROUND 655 PM AND CUMBERLAND KNOB AROUND 700 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3626 8090 3628 8090 3631 8093 3677 8126
      3691 8105 3643 8058 3626 8088

KK

The radar

The Roanoke radar (KFCX), 91 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Grayson

When
May 11, 6:00 PM EST
Where
Grayson County, 0.55 mi W of Independence
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
36.620, -81.160

Hail reportedly damaged a car on West Main Street.

Hail, Grayson

When
May 11, 6:05 PM EST to 6:20 PM EST
Where
Grayson County, Independence
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.620, -81.150

Hail, Grayson

When
May 11, 6:08 PM EST
Where
Grayson County, 3.23 mi NNE of Whitetop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.640, -81.590

Hail, Grayson

When
May 11, 6:10 PM EST
Where
Grayson County, Independence
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
36.620, -81.150

Hail, Grayson

When
May 11, 6:55 PM EST
Where
Grayson County, 2.35 mi SSW of Benington Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -81.270

Hail, Grayson

When
May 11, 7:00 PM EST
Where
Grayson County, Mouth of Wilson
Measured
1 in hail
Reported by
Public
Coordinates
36.580, -81.330

Hail, Grayson

When
May 11, 7:20 PM EST
Where
Grayson County, 0.89 mi SW of Oak Hill
Measured
1 in hail
Reported by
Public
Coordinates
36.590, -81.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304366, 304370, 304373, 304374, 304375, 304376, 304377.